Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 25, 2016

May 25, 2016 · NWS LBF · 8 events in 4 counties and zones

A stationary front, which extended from southwestern into portions of central and north central Nebraska, served as the focal point for strong to severe thunderstorms during the evening hours of May 25th. Large hail and damaging winds were the main severe reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front, which extended from southwestern into portions of central and north central Nebraska, served as the focal point for strong to severe thunderstorms during the evening hours of May 25th. Large hail and damaging winds were the main severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 6:01 PM CST, 4 minutes earlier.

Area forecast discussion, May 25, 6:01 PM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
701 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 226 PM CDT Wed May 25 2016

Tonight and Thursday...a fast moving batch of high based showers and
thunderstorms move across the fcst area this aftn and exit around
06z this evening. The main risk is gusty winds with the NAM and HRRR
showing 40 to 50kt sfc wind gusts. Ground truth winds would probably
be 40 to 50 mph. This disturbance will send a weak cold front
through the fcst area into Nrn KS which will be the focus for severe
weather late Thursday aftn...23z or so.

The area of concern for severe weather Thursday is mainly along and
south of Interstate 80 where 800mb computed cape rises to over 3000
j/kg. The forecast area is in easterlies north of a stationary front
with dew points in the upper 50s per NAM. Nonetheless bufkit shows
an environment favoring dominant right moving supercells with high
cape at McCook. The situation at North Platte is much stabler with
less cape favoring shallower storms.

SPC has outlooked Swrn Neb for severe weather and if the moisture
shows up and storms are able become rooted in the lower levels vs
remain elevated...then severe weather should develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 226 PM CDT Wed May 25 2016

Thursday night...Severe thunderstorms possible, especially during
the evening. A warm front will beceom positioned near the
Nebraska/Kansa border early Thursday evening. Severe parameters
suggest the potential for some very large hail greater than 2
inches diameter, damaging winds, and a few tornadoes. The area of
greatest concern will be south of an Ogallala through Broken Bow
line. 0-3km mucapes of 2000-4000 j/kg with a 0-2km vgp gradient
present. Granted, some changes with position of front, surface
dewpoints, and low/mid level shear will occur, which will alter
postion of the greatest severe potential.

Friday/Friday night into Saturday...a closed upper low will track
from eastern Colorado, across Nebraska into the eastern Dakotas.
While the sever potential will be less, of greater concern will be
locally heavy rainfall with amounts up to 2 inches possible. Much
of this rainfall will fall in the North Platte Basin, South Platte
Basin, and Elkhorn Basin. Other increased chances for
thunderstorms arrive Memorial Day into Tuesday as a northern stream
trough drops into the Northern and Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 648 PM CDT Wed May 25 2016

Scattered thunderstorms will continue over western Nebraska this
evening. Storms will be capable of strong gusty winds to 45kts and
half inch hail. Visibilities should remain in vfr categories but
may be reduced to mvfr categories at times in moderate rain.
Thunderstorms will diminish through the late evening.

&&

.HYDROLOGY...
Issued at 226 PM CDT Wed May 25 2016

North Platte river...an additional water release of 1000 cfs
from lake McConaughy is underway which will pass 3500 cfs through
North Platte and raise the river to near 6.9 ft over the
weekend...just below major flood stage...7.0 ft. This in turn will
cause the Platte river at Brady to reach flood stage early next week.

High river flows will continue on the South Platte river. The models
suggest heavy thunderstorms may form over Northeast Colo Friday
which could eventually cause higher flows on the South Platte and
Platte rivers.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Roberg
AVIATION...Power
HYDROLOGY...CDC
Hazardous weather outlook, May 25, 2:11 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT WED MAY 25 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-262015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
311 PM CDT WED MAY 25 2016 /211 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING. A FEW STRONG OR SEVERE STORMS
ARE POSSIBLE. LARGE HAIL AND WIND DAMAGE ARE THE THREAT AND THE
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS GENERALLY ALONG AND
NORTH OF INTERSTATE 80.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING ALONG AND SOUTHEAST OF A LINE FROM VALENTINE TO SIDNEY.
THE RISK OF SEVERE WEATHER INCREASES ALONG AND SOUTH OF INTERSTATE
80 WHERE A FEW STORMS MAY BE CAPABLE OF VERY LARGE HAIL...2 INCHES
OR GREATER IN DIAMETER AND AN ISOLATED TORNADO IS POSSIBLE.
OTHERWISE LARGE HAIL AND WIND DAMAGE WILL BE THE PRIMARY THREAT
ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.

THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL
DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, May 25, 3:59 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT WED MAY 25 2016

NEZ005-252245-
EASTERN CHERRY NE-
459 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KILGORE...OR 15 MILES WEST OF VALENTINE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROOKSTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 179 AND 192.
 HIGHWAY 83 BETWEEN MILE MARKERS 215 AND 222.

LAT...LON 4293 10031 4284 10089 4300 10089 4300 10038
TIME...MOT...LOC 2158Z 263DEG 27KT 4294 10085

ROBERG
Special weather statement, May 25, 4:52 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM MDT WED MAY 25 2016

NEZ004-094-252330-
WESTERN CHERRY NE-SHERIDAN NE-
452 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND
NORTHWESTERN CHERRY COUNTIES UNTIL 530 PM MDT...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GORDON...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...LONE BUTTE...ROCK HILL...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER...INTERSECTION OF HIGHWAY 61
AND SHADBOLT ROAD...INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...BAYONNE
AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 NEAR MILE MARKER 101...AND BETWEEN MILE MARKERS 107 AND
124.
 HIGHWAY 61 BETWEEN MILE MARKERS 205 AND 222.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4260 10227 4278 10230 4291 10152 4264 10147
TIME...MOT...LOC 2252Z 261DEG 33KT 4271 10218

POWER
Local storm report, May 25, 4:55 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             3 SSE HAYES CENTER      40.47N 101.00W
05/24/2016  E1.00 INCH       HAYES              NE   PUBLIC

            DELAYED REPORT

&&

SNIVELY
Special weather statement, May 25, 4:57 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM MDT WED MAY 25 2016

NEZ022-056>058-069-252345-
CHASE NE-GARDEN NE-KEITH NE-DEUEL NE-PERKINS NE-
457 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...SOUTHEASTERN
GARDEN...EASTERN DEUEL...KEITH AND WESTERN PERKINS COUNTIES UNTIL 545
PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LEWELLEN TO NEAR
SIXTEEN-MILE CORNER...AND MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OGALLALA...GRANT...BIG SPRINGS...BRULE...LEWELLEN...VENANGO...LAMAR...
KINGSLEY DAM...ROSCOE...BARTON...KEYSTONE...LEMOYNE...CHASE...GOLDENEYE
STATE WILDLIFE MANAGEMENT AREA...BELMAR...LAKE VIEW CAMPGROUND...OTTER
CREEK CAMPGROUND...BRANDON...WILD HORSE SPRING AND EAGLE GULCH
CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 58 AND 108.
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 138.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4055 10206 4100 10205 4100 10236 4138 10224
      4136 10147 4048 10174
TIME...MOT...LOC 2256Z 266DEG 41KT 4135 10209 4075 10227

POWER
Special weather statement, May 25, 5:32 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM MDT WED MAY 25 2016

NEZ094-260015-
WESTERN CHERRY NE-
532 PM MDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
615 PM MDT...

AT 531 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF MERRIMAN...OR 19 MILES SOUTHEAST OF MARTIN...MOVING EAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...CODY LAKE AND ELI.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 141 AND 176.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4287 10091 4283 10159 4299 10163 4300 10094
TIME...MOT...LOC 2331Z 260DEG 26KT 4294 10151

POWER
Special weather statement, May 25, 5:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED MAY 25 2016

NEZ057>059-069-070-260030-
CHASE NE-KEITH NE-LINCOLN NE-HAYES NE-PERKINS NE-
647 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYES...CHASE...
SOUTHEASTERN KEITH...EASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 646 PM CDT/546 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
ROSCOE TO 11 MILES SOUTH OF MADRID TO 11 MILES SOUTH OF LAMAR...AND
MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL...SUTHERLAND...HERSHEY...WAUNETA...PAXTON...WALLACE...MADRID...
ELSIE...DICKENS...ENDERS...CHAMPION...ENDERS RESERVOIR STATE RECREATION
AREA...SUTHERLAND RESERVOIR STATE RECREATION AREA...CRETE...SOMERSET...
CHURCH GROVE CAMPGROUND...GRAINTON...AREA A CAMPGROUND...CENTER DAM
CAMPGROUND AND O'FALLONS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 56.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 142 AND 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4040 10205 4066 10164 4108 10159 4122 10082
      4072 10086 4036 10128 4035 10165 4035 10205
TIME...MOT...LOC 2346Z 251DEG 43KT 4103 10154 4069 10157 4040 10202

SNIVELY

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boyd

When
May 25, 6:05 PM CST
Where
Boyd County, 4 mi SSE of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -99.040

Hail, Holt

When
May 25, 6:10 PM CST
Where
Holt County, 20.15 mi NNE of Stuart
Measured
1.5 in hail
Reported by
Public
Coordinates
42.870, -98.980

Hail, Boyd

When
May 25, 6:25 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.910, -98.850

Hail, Holt

When
May 25, 6:30 PM CST
Where
Holt County, 1.38 mi N of Swan Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.190, -99.020

Quarter sized hail along with gusty winds reported.

Hail, Holt

When
May 25, 6:40 PM CST
Where
Holt County, 2.47 mi NE of Swan Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
42.190, -98.980

Thunderstorm Wind, Lincoln

When
May 25, 6:47 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.690

Hail, Boyd

When
May 25, 7:03 PM CST
Where
Boyd County, 2.76 mi N of Lynch
Measured
1.5 in hail
Reported by
Public
Coordinates
42.870, -98.470

Thunderstorm Wind, Frontier

When
May 25, 7:35 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -100.030

Thunderstorm wind gusts to 60 MPH reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633955, 633956, 633954, 633958, 633959, 633961, 633962, 633963.